What time of day do you take Metformin?
Posted 09 August 2011 - 06:49 AM
The thing that most concerns me is what time of day should I be taking them? My bottle just says two twice day. Is it best to take them with breakfast early in the a.m. (I eat at 7:00 a.m.) and then wait until dinner (which varies for me--I don't eat "dinner" at a set time, but it is usually around 4 p.m. or so). When do YOU take Metforming (if that is the drug you are using).
Thanks for any advice you can give. I've been taking Metformin earlier in the day (around 3 p.m.) and I eat snacks before bed (low carb), and also oftentimes take p.m. pain meds. I have found that my morning glucose reading is often too high (137-140). I can't sleep if my stomach is growling, so I have to eat something before I can sleep!
Posted 09 August 2011 - 07:28 AM
The evening dose, is also something that varies, generally people are told to take it with their evening meal. I did that at the start but was finding that my fasting readings in the morning were running a little high. So, after consulting my doctor, I switched to taking it later at night, I found that around 11pm works well for me in keeping my morning numbers lower. If you are having a snack at night to go with your Metformin, perhaps try something like cheese, cold cuts of meat as these are lower carb foods and so less likely to cause a rise in your BG.
Hope that helps,
By Endurance, we conquer - Shackleton Family Motto
Metformin 3000mg daily, Enap 10mg, Victoza 1.8mg, Lantus (currently 40u), Asprin 75mg, Torvacol 10mg
Diagnosed T2 on 26th Nov'07, with FBG of 21mmol/L (378mg/dL) and A1c of 11.6%.
Most recent 08/09/14: 8.2% (down 3.4%)
Photoblog: djferrie.wordpress.com Photo FB Page: www.facebook.com/FerriePhotography/
Posted 09 August 2011 - 07:41 AM
Posted 09 August 2011 - 07:52 AM
Novolog with meals
Lantus 36units at bedtime
Posted 09 August 2011 - 08:50 AM
Posted 09 August 2011 - 09:25 AM
Ok, here is how the drug works...It helps with the absorption of carbohydrates in the intestine (as well as assisting in insulin resistance, and the over production of glucose in the liver). Because of this, you get the MAXIMUM effect if taken with meals....If you take it slightly before, then it is already beginning to work as that food gets down there. 15 minutes or so before your meal will help get that ole medicine at the gates ready for the troops.
"The medication works in several ways. It reduces the amount of sugar made by the liver, limits the amount of sugar absorbed into the body from the diet, and makes insulin receptors more sensitive (helping the body respond better to its own insulin). All of these effects cause a decrease in blood sugar levels."
Now, the other thing is the medication is a dosing for 12 hour time (24 for the extended release) They do have SLIGHT carry over, but that amount is not really enough for most people to count on for good control...so, that means if you take it twice a day, you will be getting the MAXIMUM effect by taking it 12 hours apart. Thing is...that if you take a dose at 6pm with the regular medication, it will be starting to wear off when you have the greatest need in the am if you are one who has issues with morning numbers and the dawn phenomenon. (that may be your problem, but since I do not know your medical history, I am just putting this out there) If you are on the extended release, and you take it at 6pm, the it would be in the middle of its peak, and doing its best at the time of the dawn phenomenon. (Which generally hits folks around 5 pm and starts going up from there)
Now, the drug company recommends that you take it with morning and evening meals. The lunch meal would be taken care of because it would be at the medication peak time. The reasons for dosing times are as I mentioned above.
"Metformin Dosing Information
Usual Adult Dose for Diabetes Mellitus Type II:
500 mg orally twice a day (with the morning and evening meal)
500 to 2000 mg orally once a day (with the evening meal). Maximum daily dose is 2500 mg."
[url=http://www.drugs.com/mtm/metformin.html]metformin medical facts from Drugs.com[/url]
Since you are taking the medication on an empty stomach, it will not do its BEST for your morning meal or...and it will be peaking BEFORE your noon meal. So, you will not be getting the maximum effect that you can with the medication. Taking it at 3 am may or may not help with the liver production in the morning.
My advice would be to ask your doctor for the extended release and to take it about 15 minutes before your evening meal so you get the maximum effect of the drug. This way, you do not have to really be that concerned with your timing of meals.
If you are taking the regular formula, I would take it with your morning, and your evening meals.
You also might want to discuss with your physician the morning numbers...because the timing you are giving the medication should have been doing most of its job, and your numbers do not seem to be effected by it if they are caused by the dawn phenomenon. If you want the medication to assist with this, you may need to increase your dosage; or if not wishing to increase medication you may need to try other solutions like exercise in the evening to help with bringing them down via non pharmacological means.
Posted 09 August 2011 - 11:51 AM
I then take my 2nd dosage about an hour or so after dinner.
What I really try to do is to take my dosages around the same time every day. Consisitency seems to work for me.
Metformin 1000mg twice a day.
Diagnosed October 1998
I learn something new everyday!!
Posted 09 August 2011 - 01:19 PM
Now I think my after breakfast BG #s are better since I started taking Met before it. As for evening? I'm not sure. It seems that eating dinner earlier and lighter is helping more than when and how I take Met. Oh and btw for me taking Met at night with some light carby snack (tiny toast with light butter) seems to be helping to improve my fasting BG too. Protein snack helps some people as I read, but I'm apparently not one of them.
And yes, I agree with previous posters that everybody's way is unique.
Posted 09 August 2011 - 01:40 PM
6/10/11 A1C = 9.8 FBG = 246
8/10/11 A1C = 6.4
11/18/11 A1c = 5.6 FBG = 101
4/24/12 A1C =5.8 FBG = 109
Metformin 1500 mg. ER /day
HCTZ , Trandalapril , Toprol ER
Vit. D, ALA, EPO, Biotin
"Promise me you'll always remember---you're braver than you believe, and stronger than you seem, and smarter than you think." Christopher Robin to Pooh
Posted 09 August 2011 - 03:35 PM
Posted 09 August 2011 - 09:20 PM
The increased in met also gave me a rash and stomach problems for a week, but they're gone now. But, my morning BG is much better these days.
So, it depends on how your body responds when you take the met. I think that as long as you set a regular pattern that best suits you, it should be ok. Metformin builds up in your system, so setting a regular pattern will help maintain a regulated build-up and lessens the risk that you forget to take it.